Thunderstorm Wind, Otero
- When
- July 19, 8:07 PM MST
- Where
- Otero County, 1.09 mi W of (Lhx)la Junta Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.050, -103.540
A severe thunderstorm produced a wind gust of 60 mph at the La Junta Municipal Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm produced a wind gust of 60 mph at the La Junta Municipal Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 1:23 PM MST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 223 PM MDT MON JUL 19 2010 .SHORT TERM... (TONIGHT AND TUESDAY) MAIN CONCERNS INCLUDE PCPN CHANCES ON TUESDAY...MAINLY OVR THE SERN PLAINS...ALONG WITH MAX TEMPS. THE UPR RIDGE OVR THE AREA HAS BEEN FLATTENED BY A SHORTWAVE TROF MOVING ACRS NRN CO TODAY...AND ANOTHER SHORTWAVE TROF WL BE MOVING THRU THE FLOW OVR SRN WY OVERNIGHT. THIS EVENING WE WL GENERALLY SEE ISOLD SHOWERS AND STORMS ACRS THE AREA...WITH GUSTY WINDS BEING THE MAIN THREAT AGAIN. THE FORECAST MODELS SHOW PCPN CHANCES GENERALLY ENDING BY 06Z ACRS THE AREA. WITH THE PASSAGE OF THAT SHORTWAVE TROF TO THE NORTH...A FRONT WL DROP SOUTH INTO THE SOUTHEAST PLAINS TUE MORNING. THE NAM12 HAS THE FRONTAL BOUNDARY EXTENDING FROM NERN PROWERS COUNTY TO ABOUT THE LAS ANIMAS AND BACA COUNTY BORDER BY 15Z TUE AND BY 18Z LYING ACRS BACA COUNTY AND INTO FAR NERN NM AND REMAINING BASICALLY IN THIS AREA THRU THE AFTERNOON. THE GFS ON THE OTHER HAND HAS A SFC HIGH SITTING OVR PARK COUNTY AND A SFC LOW CENTER JUST EAST OF BACA COUNTY...CREATING AN AREA OF CONVERGENCE GENERALLY OVR CENTRAL PORTIONS OF THE SOUTHEAST PLAINS. LOOKING AT THE NAM12 CAPE VALUES FOR TUE AFTERNOON ON THE NORTH SIDE OF THE BOUNDARY...THEY ARE AS HIGH AS 2800 J/KG WITH 0-6KM BULK SHEAR VALUES OF 30-35 KTS...BUT THERE IS A LOT OF CIN AND THUS THE NAM DOES NOT HAVE ANY PCPN OCCURRING OVR THE ERN PLAINS. PCPN IS CONFINED TO THE MTS...HIGH VALLEYS AND ALONG AND NR THE BOUNDARY ALONG THE SOUTHERN CO BORDER. THE GFS HAS LOWER CAPE VALUES...AND WITH THAT CONVERGENT BOUNDARY OVR CENTRAL PORTIONS OF THE SERN PLAINS...IT HAS PCPN OVR THE WRN HALF OF THE SERN PLAINS. SPC NOW HAS A BROAD AREA OF SLIGHT RISK FOR TOMORROW COVERING MOST OF THE SERN PLAINS. SEVERE WIND GUSTS AND HAIL WOULD BE THE MAIN THREATS. MODEL DIFFERENCES ALSO SHOW UP IN THE TEMPS. THE NAM HAS COOLER AIR WORKING INTO THE SERN PLAINS THAN THE GFS SO MOS GUIDANCE HIGHS FOR TUE ARE SEVERAL DEGREES APART. WITH THE MODEL DIFFERENCES...WL JUST STICK WITH A BLEND OF THE TWO. /28 .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) ...MONSOON TO THE RESCUE... HAVE MADE FEW CHANGES TO THE EXTENDED FORECAST. MODELS ARE LOOKING FAIRLY CONSISTENT WITH MIGRATING THE UPPER RIDGE GRADUALLY EWD FROM THE SRN ROCKIES TO THE LOWER MISS VALLEY BY THE END OF THE WEEK. THIS WILL KEEP OUR REGION IN A PERSISTENT PATTERN OF MOIST MONSOONAL WINDS AROUND THE WRN PERIPHERY OF THE HIGH. HAVE MAINTAINED HIGHER THAN CLIMO POPS AND CLOUD COVERAGE THRU THE PERIOD. MAIN TREND WILL BE FOR GOOD DIURNAL COVERAGE OF STORMS...PARTICULARLY OVER THE SRN ZONES AND SWRN MTNS...WHICH WILL SEE THE BULK OF THE DIURNAL CONVECTION. POPS DECREASE FOR OVERNIGHT HOURS...BUT WILL PROBABLY NOT SEE A COMPLETE CESSATION OF CONVECTION OVERNIGHT...PARTICULARLY OVER THE HYR TRRN. HAVE GONE CONSIDERABLY BELOW GFS MOS GUIDANCE FOR AFTERNOON TEMPS...PARTICULARLY IN THE MEDIUM RANGE PERIOD FROM WED THROUGH FRIDAY. GFS MEX HAS NEAR 100 DEG FOR KPUB DURING THIS PERIOD...AND THIS SEEMS OVERDONE IN LIGHT OF DEWPOINTS THAT WILL PROBABLY BE IN THE 50S...ALONG WITH GOOD COVERAGE OF CLOUDS AND PRECIP. SHOULD BE CLOSER TO CLIMO...IN THE LOWER 90S. BEST COVERAGE OF STORMS WILL LIKELY BE FIRST TUE EVE...FOLLOWING FRONTAL PASSAGE...AS ONE OR MORE CONVECTIVE COMPLEXES DEVELOP OVER THE SERN PLAINS...AND THEN LATE THU AS A SHORTWAVE MOVES THRU THE NRN PLAINS AND ROCKIES. PRECIP H2O WILL BE AT .75-1.5 INCHES...OR ABOUT 1-200 PERCENT OF NORMAL...THROUGH THE END OF THE WEEK. COULD SEE A COUPLE SVR STORMS WITH THE FRONTAL PRECIP...OTHERWISE UPPER FLOW WILL CONTINUE TO DIMINISH...AND MAIN THREAT FROM STORMS AFTER TUE WILL BE FROM LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING...PARTICULARLY OVER THE MTN ZONES. ROSE && .AVIATION... EXPECT VFR CONDITIONS AT THE TAF SITES TONIGHT AND TUESDAY. HOWEVER SHOWERS AND STORMS OVR AND IN THE VCNTY OF THESE SITES THIS EVENING AND AGAIN TUESDAY AFTERNOON COULD LEAD TO WIND GUSTS OF 30-45 KTS. A FRONTAL BOUNDARY IS EXPECTED TO MOVE THRU KCOS AND KPUB TUESDAY MORNING...BRINGING GUSTY NORTHERLY WINDS. /28 && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 606 AM MDT MON JUL 19 2010 COZ058>089-093>099-201215- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 606 AM MDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED...INITIALLY DEVELOPING OVER THE HIGHER TERRAIN AND THEN PUSHING INTO THE EASTERN PLAINS. ONE OR TWO THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE...CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 60 MPH...HAIL AROUND 1 INCH IN DIAMETER....HAZARDOUS LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THUNDERSTORMS MOST NUMEROUS OVER AND NEAR THE MOUNTAINS. LOCALLY HEAVY RAIN...GUSTY WINDS UP TO 45 MPH AND LIGHTNING WILL BE THE MAIN THREATS WITH THUNDERSTORMS EACH DAY. HOWEVER...ONE OR TWO STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PLAINS...ESPECIALLY ON TUESDAY...WITH HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1 PM MDT. 77/31
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 445 PM MDT MON JUL 19 2010 COZ071-192315- SOUTHERN SAN LUIS VALLEY- 445 PM MDT MON JUL 19 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO... SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO... AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF JAROSO...OR 31 MILES SOUTH OF ALAMOSA...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... JAROSO. MESITA. GARCIA. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 556 PM MDT MON JUL 19 2010 COZ074-088-200030- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 556 PM MDT MON JUL 19 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR STONEWALL...OR 24 MILES WEST OF TRINIDAD... WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SEGUNDO. COKEDALE. BONCARBO. WINDS AROUND 50 MPH...HEAVY RAIN AND LARGE AMOUNTS OF PEA-SIZED HAIL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 628 PM MDT MON JUL 19 2010 COZ088-200100- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 628 PM MDT MON JUL 19 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF HOEHNE...OR 16 MILES NORTH OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TYRONE. MODEL. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 739 PM MDT MON JUL 19 2010 COZ093-200215- LA JUNTA VICINITY/OTERO COUNTY- 739 PM MDT MON JUL 19 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...LA JUNTA. AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF TIMPAS...OR 13 MILES SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SWINK. LA JUNTA. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 821 PM MDT MON JUL 19 2010 COZ093-200245- LA JUNTA VICINITY/OTERO COUNTY- 821 PM MDT MON JUL 19 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...LA JUNTA. AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LA JUNTA...OR NEAR LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... LA JUNTA. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 851 PM MDT MON JUL 19 2010 COZ089-093-095-097-200315- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY- 851 PM MDT MON JUL 19 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO... EXTREME SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF CHERAW...OR 12 MILES NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... CHERAW. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 72 km away, was scanning. The volume nearest the first event began at 03:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251216.